Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Bases for vector spaces over the two-element field and the axiom of choice

Author: Kyriakos Keremedis
Journal: Proc. Amer. Math. Soc. 124 (1996), 2527-2531
MSC (1991): Primary 03E25
MathSciNet review: 1322930
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the axiom of choice follows in a weaker form than the Zermelo - Fraenkel set theory from the assertion: every set of generators G of a vector space V over the two element field includes a basis L for V. It is also shown that: for every family $\mathcal {A}=\{A_i:i\in k\}$ of non empty sets there exists a family $\mathcal {F=}\{F_i:i\in k\}$ of odd sized sets such that, for every $i\in k$, $F_i\subseteq A$ iff in every vector space $B$ over the two-element field every subspace $V\subseteq B$ has a complementarysubspace $S$ iff every quotient group of an abelian group each of whose elements has order 2 has a set of representatives.

References [Enhancements On Off] (What's this?)

  • 1. A. Blass, Existence of bases implies the axiom of choice , in Axiomatic Set Theory, Contemporary Mathematics, 31 (1984) 31 - 33. MR 86a:04001
  • 2. M. Bleicher, Some theorems on vector spaces and the axiom of choice, Fund. Math. 54 (1964), 95 - 107. MR 29:2190
  • 3. J. D. Halpern, Bases for vector spaces and the axiom of choice, Proc. Amer. Math. Soc., 17 (1966) 670 - 673. MR 33:2550
  • 4. T. Jech, The axiom of choice, North-Holland, 1973. MR 53:139
  • 5. H. Rubin and J.E. Rubin, Equivalents of the Axiom of Choice, II, North-Holland, 1985. MR 87c:04004

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 03E25

Retrieve articles in all journals with MSC (1991): 03E25

Additional Information

Kyriakos Keremedis
Affiliation: University of the Aegean, Department of Mathematics, Karlovasi 83200, Samos, Greece

Received by editor(s): June 21, 1993
Received by editor(s) in revised form: February 16, 1995
Communicated by: Andreas R. Blass
Article copyright: © Copyright 1996 American Mathematical Society